South Carolina, 2020Damaging Winds in South Carolina, May 29, 2020
May 29, 2020 · NWS ILM · 2 events in 2 counties and zones
An upper trough produced strong storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper trough produced strong storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 29, 10:14 AM EST, 2 hours 16 minutes earlier.
Area forecast discussion, May 29, 10:14 AM EST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
1114 AM EDT Fri May 29 2020
.SYNOPSIS...
Unsettled weather will continue through Saturday as the area
remains in a moist environment ahead of a slow moving frontal
system. Heavy rain producing thunderstorms today could lead to
localized flooding, especially across areas that received heavy
rainfall during the past few days. A cold front will cross the
area Saturday night finally bringing drier air into the area
along with less humid conditions Sunday and into early next
week as high pressure builds into the area. A warming trend is
expected mid to late next week as high pressure moves offshore.
&&
.UPDATE...
Public:
Have tweaked POPs very little for the aftn. With breaks in the
clouds allowing insolation, especially ILM SC CWA, this
additional resulting instability should allow showers/tstms to
fill in across the inland portions of the ILM CWA, again
especially the SC CWA. Result FFA to continue. Tweaked max temps
a degree or 2 slightly hier but should plateau once convection
really takes off.
Marine:
No changes to winds/seas. May further backed down the aftn POPs,
will make decision at press deadline.
934am Update...
Flash Flood Watch has been issued for mainly the inland
counties of both both NC and SC areas. This based on an updated
QPF forecast thru this evening and again with ILM CWA within the
SLGT Excessive Rainfall areal outline.
&&
.NEAR TERM /THROUGH SATURDAY/...
We remain in a wet pattern as a purely tropical airmass continues to
advect northward out of the Caribbean. Precipitable water values in
the 1.8 to 2.0 inch range are well above the climatological 90th
percentile values for late May, and would actually be normal for
late July.
We're looking for development of convection this morning along the
coast where low-level convergence will be maximized. CAPE of 1500-
2000 J/kg exists even without the benefit of daytime heating.
Convection will spread inland by late morning or early afternoon as
temperatures warm into the lower 80s. The right-entrance region of a
300 mb jet lifting northward across the Mid-Atlantic region into the
eastern Great Lakes will provide some synoptic support, and my
forecast PoPs are as high as 80 percent today. The strongest signal
in high-res models for heavy rainfall exists across the Pee Dee
region of South Carolina where I have locally over an inch of rain
forecast, with undoubtedly higher totals locally possible.
After excessive rain fell again yesterday in spots, guidance from
the SERFC indicates less than two inches of rain in three hours
could induce new flash flooding today across parts of Florence,
Marion, and Dillon counties. We'll continue to monitor model trends
closely and are entertaining the idea of a small Flash Flood Watch
for this area.
The upper level flow begins to veer from southerly to westerly
tonight with the approach of an upper trough. Nighttime showers and
thunderstorms may redevelop, mainly near the coast and offshore.
Saturday should see the development of more showers and
thunderstorms across the area as low pressure develops across South
Carolina along an approaching surface cold front.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
Models are in general agreement that a cold front will be pushing
offshore during Saturday night. We've kept in decent chance PoPs for
the first part of the evening due to the front's proximity and
lingering diurnal influence, but otherwise it looks like the
beginning of a net drying trend will commence by later Saturday
night and continue through the end of the period. The main
culprits for the pattern change are ~1026mb high pressure
expected to build in from the Great Lakes region on Sunday,
along with mid/upper flow turning more W to NW around large
scale trough to swing offshore through Sunday night. One thing
to watch will be some potential speed and directional
convergence within surface NE/E flow noted esp. near the SC
Coast. Have low end shower chances in for this for now. Temps
expected to be a shade below normal on Sunday with this pattern,
mostly upper 70s to low 80s. Dry and cool for Sunday night with
lows in the upper 50s/low 60s.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
High pressure extending over the area from its center near the Ohio
River Valley along with NW flow aloft will keep things dry and temps
a bit below normal Monday and Monday night. Monday night lows could
very well be the coolest of the forecast and maybe the lowest we'll
see for some time, as surface high builds close to overhead and
allows winds to potentially go calm for a period within the dry
airmass in place. Currently advertising mid to upper 50s. Expect a
warming trend through mid and late in the workweek as surface high
slips offshore allowing return flow to gradually develop, and
mid/upper ridge moves towards SE U.S. This should keep pleasant
weather over the area through the middle of the week. Next thing to
watch will be frontal system nearing from the NW late in the
workweek. Temps will return back to above normal in this regime, and
also some gradual increase in shower/tstm chances. However some
uncertainty in how much influence deep layered ridging will still
have over the area as it tends to slide south. Have kept PoPs mostly
below 30 for late in the forecast as a result.
&&
.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
Mostly MVFR across the area, with a few pockets of IFR near
KFLO, KLBT, KCRE, and KMYR. Fog/low stratus is slowly improving,
and should see a more permanent lift to MVFR in the next hour or
so. A few storms have fired up in the area, most of them being
more inland to the north and west. High-res forecast models
continue to sniff out a line of convection forming just west of
KFLO around 18-19Z, which could spread into the coast. This line
of storms could be a concern for KFLO and KLBT generally from
19-00Z, and then could possibly affect the coastal terminals
after 00Z. Outside of the main convective line, isolated storms
offshore could come onto the coast, creating brief IFR
conditions for KILM, KCRE, and KMYR. Ceilings stay mostly in
MVFR today, though breaks in convection could yield VFR for a
couple hours. 2-m relative humidity remains very high this
evening, so MVFR becomes more widespread after midnight as
fog/low stratus starts becoming a factor again. Wouldn't be
surprised to see IFR from this, especially inland.
Extended Outlook...Unsettled weather continues through Saturday
with periods of MVFR/IFR conditions in showers and thunderstorms.
A drying trend with VFR conditions is expected Sunday through
Tuesday.
&&
.MARINE...
High pressure covering most of the northwest Atlantic will retreat
farther offshore over the next few days as a cold front approaches
from the west. This front will cross the Mississippi River this
morning and the southern Appalachians tonight. The front should slow
its eastward progress significantly on Saturday as low pressure
develops near the Savannah River valley. The biggest consequence of
the approaching front should be continued south winds with scattered
showers and thunderstorms today through Saturday. Storms should be
most widespread this morning, then redeveloping again late tonight
into Saturday morning. Seas should average 3-4 feet both today
and Saturday in a combination of 8 second easterly swell and 6
second southerly wind waves.
Cold front will push offshore late Saturday night, with high
pressure building in from the north into Sunday. This will bring a
surge of moderate NE winds for Sunday, with precip chances
gradually diminishing from NW to SE. It should be noted that
some of the 29/00Z model suite is coming in a bit stronger than
our current forecast with this surge (esp. the GFS). Will need
to monitor for potential changes but expect a little below Small
Craft Criteria for now. Lingering ESE swell and shorter period
S waves from Saturday night will be overcome by the shorter
period NE/ENE waves that develop behind the front. Winds/seas
may relax a bit Sunday night but a reinforcing surface high
building in will likely lead to another pulse of ~ 13-18kt NE
winds and associated 3-5ft short period waves for early Monday.
Expect this to improve later Monday into Tuesday as the high
settles over the area. Moderate S to SW winds to return through
midweek as the high moves offshore. Speeds will likely ebb and
flow a bit with strongest winds near shore in the
afternoons/evenings with sea breeze enhancement.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Flash Flood Watch through this evening for SCZ017-023-024-032-
033-059.
Beach Hazards Statement until 8 PM EDT this evening for SCZ054-
056.
NC...Flash Flood Watch through this evening for NCZ087-096-099.
Beach Hazards Statement until 8 PM EDT this evening for NCZ106-
108-110.
MARINE...None.
&&
SYNOPSIS...DCH
UPDATE...DCH
NEAR TERM...TRA
SHORT TERM...SHK/MCW
LONG TERM...SHK/MCW
AVIATION...IGB
MARINE...DCH/TRA/MCWHazardous weather outlook, May 29, 12:01 PM EST, 29 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
101 PM EDT Fri May 29 2020
NCZ087-096-099-SCZ017-023-024-032-033-059-301715-
Robeson-Bladen-Columbus-Marlboro-Darlington-Dillon-Florence-Marion-
Northern Horry-
101 PM EDT Fri May 29 2020
...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
In addition, a few thunderstorms may reach strong to severe limits,
with damaging wind gusts and small hail the primary concerns.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
NCZ105-107-109-SCZ039-055-058-301715-
Inland Pender-Inland New Hanover-Inland Brunswick-Williamsburg-
Inland Georgetown-Central Horry-
101 PM EDT Fri May 29 2020
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...This afternoon and tonight.
Thunderstorms with heavy rainfall could lead to localized flooding
today.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ106-108-110-SCZ054-056-301715-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
101 PM EDT Fri May 29 2020
...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement for Strong Longshore Current.
Moderate Risk of Rip Currents.
Thunderstorms with heavy rainfall could lead to localized flooding
today.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
AMZ250-252-254-256-301715-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
101 PM EDT Fri May 29 2020
This Hazardous Weather Outlook is for the adjacent Coastal Waters.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
dch
In the hours before
Special weather statement, May 29, 11:49 AM EST, 41 minutes before
Special Weather Statement
National Weather Service Wilmington NC
1249 PM EDT Fri May 29 2020
SCZ017-023-024-032-291745-
Marlboro SC-Dillon SC-Florence SC-Darlington SC-
1249 PM EDT Fri May 29 2020
...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN FLORENCE...SOUTHWESTERN
DILLON...DARLINGTON AND SOUTHWESTERN MARLBORO COUNTIES UNTIL 145 PM
EDT...
At 1248 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bishopville, moving northeast at 30 mph.
Half inch hail, frequent lightning, and winds in excess of 30 mph
will be possible with this storm. Heavy rain will also accompany
this storm, with localized flooding possible in low-lying or poor
drainage areas.
Locations impacted include...
Florence, Hartsville, Darlington, Timmonsville, Lamar, Quinby,
Sellers, Mont Clare, Brownsville, Lydia, Darlington Raceway, Swift
Creek, Cartersville, Florence Darlington Technical College Main
Campus, Oats, Floyd, North Hartsville, Dovesville, Oak Grove and
Auburn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3449 8005 3449 7988 3453 7983 3461 7981
3461 7978 3464 7980 3467 7984 3467 7983
3430 7944 3406 8001 3408 8003 3409 8008
3415 8015 3416 8016 3420 8011 3423 8011
3433 8018 3436 8018 3433 8024 3437 8029
TIME...MOT...LOC 1648Z 240DEG 26KT 3423 8021
19Thunderstorm Wind, Darlington
- When
- May 29, 12:30 PM EST to 12:32 PM EST
- Where
- Darlington County, 2.15 mi SSE of North Lees Xrds
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 34.340, -79.990
A large tree was down on West Billy Farrow Hwy.
Thunderstorm Wind, Dillon
- When
- May 29, 1:40 PM EST to 1:42 PM EST
- Where
- Dillon County, 2.38 mi ESE of Dillon
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 34.410, -79.330
A tree was blown down on Hopkins Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in North Carolina, May 29, 20201 death · 1 event
- Hail and Damaging Winds in Pennsylvania, May 29, 2020$64,000 · 1 in hail · 18 events
- Damaging Winds in Vermont, May 29, 2020$97,000 · 55 kt wind · 9 events
- Tornado and Damaging Winds in New York, May 29, 2020EF1 · 31 events
- Damaging Winds in New York, May 29, 2020$70,000 · 51 kt wind · 9 events
- Flash Flooding and Flooding in South Carolina, May 29, 20202 injured · $27,000 · 78 kt wind · 13 events
- Flash Flooding in Pennsylvania, May 29, 2020$45,000 · 2 events
- Damaging Winds in New York, May 29, 2020$18,000 · 52 kt wind · 5 events
- Lightning Strike in Florida, May 29, 20202 injured · 1 event
- Damaging Winds in Pennsylvania, May 29, 202050 kt wind · 12 events
- Damaging Winds in New Hampshire, May 29, 202050 kt wind · 6 events
- Damaging Winds in Maryland, May 29, 2020$4,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892239, 892240.